Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 145, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 1, 1996, 7:34 PM CDT for Finney County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 1, 1996, 7:34 PM CDT (00:34 UTC)
- Expired
- Jun 1, 1996, 8:05 PM CDT
- In force
- 31 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Finney County, KS
The radar
The Dodge City radar (KDDC), 74 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 7:58 PM CDT | Hail 0.88 | Garden City, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 164 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 2005 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 020035 SVRDDC KSC055-020105- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 734 PM CDT SAT JUN 1 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 805 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST KANSAS ...SOUTHERN FINNEY COUNTY AT 733 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR 6 MILES WEST OF HOLCOMB MOVING SOUTHEAST AT 30 MPH. THIS SEVERE THUNDERSTORM WILL BE NEAR... HOLCOMB BY 735 PM CDT GARDEN CITY BY 745 PM CDT THIS THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. PERSONS IN ITS PATH SHOULD TAKE NECESSARY PRECAUTIONS. WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE SJTORM HAS PASSED. MCAVOY/01
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:41 PM CDT, 3 hours 53 minutes earlier.
Area forecast discussion, Jun 1, 3:41 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 340 PM CDT SAT JUN 1 1996 FORECAST CHALLENGE NEXT TWO DAYS IS THE EXTENT TO WHICH AIRMASS OVER WESTERN KANSAS MODIFIES. RATHER CHILLY H5 TEMPS...LEFTOVER SURFACE MOISTURE AND A VERY WEAK S/W MAY MEAN AN EVENING RW/TRW IN THE FAR WESTERN PART OF THE CWA. AND WITH THIS LITTLE BIT OF CONVECTION...IT MAY BE A WHILE TILL WE SEE ANY MORE AS A STRONG RIDGE BUILDS OVER THE WEST COAST...KEEPING US IN A DRY NWRLY FLOW WHERE THE ONLY EXCITEMENT MAY BE CIRRUS. SIDED WITH THE AVN MOS FOR TONIGHT AS GOOD RADIATIONAL COOLING AND WEAK ADVECTION OF LOWER TD/S SHOULD BE GOOD FOR UPPER 40S TO LOWER 50S MOST AREAS. DDC 051/079 052/081 053 :000 GCK 049/081 051/082 053 200 EHA 050/082 052/053 055 200 LBL 051/081 052/052 053 000 HYS 047/077 049/079 050 000 P28 054/082 053/084 054 000 MCAVOY
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 7:10 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 35 min |
| Jun 1, 8:05 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Haskell | 45 min |
| Jun 2, 12:53 AM CDT | Severe Thunderstorm Warning | DDC | Kearny | 32 min |
| Jun 2, 5:19 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 46 min |
| Jun 2, 6:13 AM CDT | Severe Thunderstorm Warning | DDC | Finney | 47 min |
| Jun 2, 6:25 AM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 50 min |
| Jun 2, 6:58 AM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.